Nebraska, 2009

Hail and Damaging Winds in Nebraska, August 3 to 4, 2009

August 3 to 4, 2009 · NWS LBF · 27 events in 9 counties and zones

A frontal system moving southeast through the Central Plains became the focus for thunderstorms that produced large hail, heavy rainfall and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A frontal system moving southeast through the Central Plains became the focus for thunderstorms that produced large hail, heavy rainfall and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 3, 2:03 PM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 3, 2:03 PM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
303 PM CDT MON AUG 03 2009

.SYNOPSIS...
H5 ANALYSIS FROM THIS MORNING INDICATING A TROUGH ANCHORED OVER THE
EASTERN CONUS...RIDGING AND AN UPPER LEVEL HIGH ALONG THE AZ/NM
BORDER...STRONG BERMUDA HIGH AND A TROUGH ALONG THE PACIFIC COAST.
AT THE SURFACE...A COLD FRONT EXTENDED SWD FROM SURFACE LOW PRESSURE
OVER SWRN ONTARIO...INTO NRN SD. TEMPERATURES AT 2 PM CDT WERE IN
THE MID TO UPPER 80S OVER WESTERN AND NORTH CENTRAL NEBRASKA.

&&

.DISCUSSION...

NEAR TERM...TONIGHT THROUGH THURSDAY...MAIN FORECASTING CHALLENGE
OVER THE NEXT THREE DAYS DEALS WITH PRECIPITATION CHANCES AND
CONVECTION RESULTING FROM DISTURBANCES OVER TOPING THE RIDGE OFF TO
THE WEST.

FOR TONIGHT...UPSTREAM DISTURBANCE PER WV IMAGERY...WILL CROSS
WYOMING AND COLORADO...EMERGING OVER WRN NEBRASKA BY 00Z TONIGHT.
THOUGH PRECIPITATION CHANCES LOOK FAVORABLE OVER THE ENTIRE FORECAST
AREA...AM FAVORING THE NRN ZONES AS A COLD FRONT (CURRENTLY OVR THE
SD/ND BORDER)...WILL APPROACH NRN NEBRASKA BY MIDNIGHT. THIS FRONT
WILL SERVE AS THE BOUNDARY LAYER FOCAL POINT WHICH SEEMS TO BE
LACKING ATTM...PER ISOLATED POPCORN LIKE CONVECTION OFF TO THE WEST.
DEEP SHEAR BETTER THAN 40 KTS RESIDES NORTH OF THE INTERSTATE FOR
TONIGHT...SO SEVERE THREAT SHOULD BE CONFINED TO LOCATIONS NORTH OF
THE INTERSTATE. FCST SOUNDINGS FROM NRN NEBRASKA ARE INDICATIVE OF
LARGE HAIL AND DAMAGING WINDS...AS THE BOUNDARY FOCUS SHOULDNT BE A
PLAYER TILL OVERNIGHT TONIGHT.

THE COLD FRONT WILL PASS THROUGH NORTHERN AND EASTERN SECTIONS OF
THE FORECAST AREA OVERNIGHT TONIGHT...BEFORE STALLING ACROSS THE
CENTRAL CWA TOMORROW. SERLY WINDS WILL PUSH MOISTURE INTO THE
CENTRAL AND WESTERN PANHANDLE TOMORROW. THETA E RIDGING..ABUNDANT
LOW LEVEL MOISTURE...AND A WEAK AFTERNOON CAP...WILL LEAD TO
THUNDERSTORM INITIATION OFF TO THE WEST LATE TOMORROW AFTERNOON.
THIS ACTIVITY WILL LIFT TO THE ESE TUESDAY EVENING...IMPACTING THE
FORECAST AREA. BULK OF THE SEVERE WEATHER TOMORROW AND TOMORROW
NIGHT...SHOULD STAY WEST OF HIGHWAY 83...HOWEVER IF THE FRONT
DECIDES TO STALL FURTHER EAST...LOCATIONS EAST OF THIS ROUTE WILL
SEE THEIR CHANCES FOR SEVERE WEATHER INCREASE.

ROUNDS OF THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY AND THURSDAY
ACROSS PORTIONS OF THE FORECAST AREA AS THE PERSISTENT UPPER LEVEL
HIGH SLOWLY TRANSITIONS EAST ACROSS THE SRN ROCKIES. TIMING OF
PRECIPITATION WILL BE PROBLEMATIC AS IT WILL BE DEPENDENT ON WAVE
TIMING. HOWEVER...FEEL BETTER CHANCES WILL BE ACROSS THE NORTH AS A
FRONTAL BOUNDARY WILL STALL ACROSS THE DAKOTAS.

LONG TERM...THURSDAY NIGHT THROUGH MONDAY...RIDGING ALOFT WHICH IS
LOCKED IN OVER THE FOUR CORNERS AND INTERMOUNTAIN WEST...WILL
TRANSITION EWD LATE IN THE WEEK AS A DEEP TROUGH OF LOW PRESSURE
LIFTS INTO NRN CA AND NEVADA. BASED ON THE LATEST 12Z GFS FROM THIS
MORNING...A DECENT POTENTIAL EXISTS FOR A TORCH OUT ON FRIDAY AND
SATURDAY...WITH H85 TEMPS ECLIPSING 35C IN THE SOUTHWEST. UTILIZED
HPC TEMPS AS A STARTING POINT...BOOSTING THEM 2 TO 4 DEGREES BASED
ON THE H85 TEMP REGIME BOTH DAYS. FOR THE SUNDAY AND MONDAY TIME
PERIODS...ABOVE NORMAL TEMPS WILL CONTINUE...EVEN WITH EVIDENCE OF A
WEAK FROPA EARLY SUNDAY. ENSEMBLE FCSTS CONTINUE TO INDICATE A
PERSISTENT TROUGH OVER THE PACIFIC COAST WHICH WOULD FAVOR
DOWNSTREAM RIDGING ACROSS THE CENTRAL AND EASTERN CONUS. OTHER
EVIDENCE FOR ABOVE NORMAL TEMPS EARLY NEXT WEEK IS THE TRANSITION TO
A POSITIVE PHASE OF THE NORTH ATLANTIC OSCILLATION...WHICH FAVORS
INCREASED RIDGING ACROSS THE CENTRAL CONUS AND RESULTANT WARM
TEMPS.

&&

.AVIATION...
PROGRESSIVE NORTHWEST FLOW WILL CAUSE THE NEXT IN A SERIES OF SHORT
WAVES TO MOVE OVER THE REGION THIS EVENING/OVERNIGHT. MAIN AREA OF
CONCERN WILL BE NORTHERN NEBRASKA....INCLUDING THE KVTN
AREA...ALTHOUGH SW NEBRASKA AND KLBF DOES HAVE THE POTENTIAL TO SEE
SOME STORMS. IN GENERAL VFR CONDITIONS CAN BE EXPECTED...AS IS THE
GOING FORECAST THROUGH THE PERIOD...HOWEVER ANY THUNDERSTORM THAT
DEVELOPS WILL BE CAPABLE OF BRIEF IFR CONDITIONS...FROM VSBY IN
HEAVY RAIN. THE TAF WILL BE AMENDED TO ACCOUNT FOR THESE CONDITIONS
AS TIMING THESE SHORT PERIODS ARE DIFFICULT BEYOND A COUPLE OF HOURS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

.AVIATION...MASEK
.SHORT AND LONG TERM...BUTTLER
Hazardous weather outlook, Aug 3, 2:30 PM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 PM CDT MON AUG 3 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-042030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
330 PM CDT MON AUG 3 2009 /230 PM MDT MON AUG 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

TWO SHORT WAVES WILL MOVE ACROSS THE OUTLOOK AREA TONIGHT. THE
FIRST ONE WILL MOVE ACROSS NORTH CENTRAL NEBRASKA THIS EVENING.
THE NEXT WAVE WILL ARRIVE OVERNIGHT. THERE IS A SLIGHT RISK WITH
BOTH WAVES FOR ISOLATED SEVERE THUNDERSTORMS...WITH THE MAIN
CONCERN TO BE LARGE HAIL AND DAMAGING WINDS. BRIEF HEAVY DOWNPOURS
WILL ALSO BE POSSIBLE. THE GREATEST RISK FOR SEVERE THUNDERSTORMS
WILL BE ALONG A NORTH OF A LINE FROM BROKEN BOW TO ELLSWORTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT AGAIN
OVER WESTERN AND NORTH CENTRAL NEBRASKA ON TUESDAY AND WEDNESDAY
AFTERNOON AND EVENING ALONG A STATIONARY BOUNDARY AS WEAK WAVES
MOVE THROUGH NORTHWEST FLOW. THE MAIN THREAT AREA IS ALONG AND
NORTH OF INTERSTATE 80 NORTH TO THE SOUTH DAKOTA BORDER. THE MAIN
THREAT WITH THUNDERSTORMS THAT DEVELOP WILL BE LARGE HAIL AND
DAMAGING WINDS.

NORTHWEST FLOW ALOFT WILL KEEP WEAK WAVES MOVING ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA THROUGH THE WEEK. ISOLATED TO
SCATTERED THUNDERSTORMS WILL AFFECT MAINLY NORTHERN NEBRASKA. NO
WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The radar

The North Platte radar (KLNX), 112 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

20 hail, 6 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Cherry

When
August 3, 6:45 PM CST
Where
Cherry County, 27.64 mi S of Merriman
Measured
1 in hail
Reported by
Public
Coordinates
42.520, -101.700

Thunderstorms produced hail up to golfball size and damaging winds.

Hail, Cherry

When
August 3, 6:50 PM CST
Where
Cherry County, 31.68 mi SSE of Irwin
Measured
2.75 in hail
Reported by
Public
Coordinates
42.460, -101.700

Thunderstorm Wind, Cherry

When
August 3, 7:30 PM CST
Where
Cherry County, 29.12 mi SW of Merritt Res
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
42.390, -101.400

Strong wind gusts were accompanied by nickel size hail and 1.10 inches of heavy rainfall.

Hail, Sheridan

When
August 3, 6:50 PM MST
Where
Sheridan County, 12.44 mi N of Gordon
Measured
1 in hail
Reported by
Public
Coordinates
42.980, -102.200

Hail, Sheridan

When
August 3, 6:50 PM MST
Where
Sheridan County, 12.44 mi N of Gordon
Measured
1 in hail
Reported by
Public
Coordinates
42.980, -102.200

Hail, Cherry

When
August 3, 7:50 PM CST
Where
Cherry County, 36.75 mi SW of Merritt Res
Measured
0.75 in hail
Reported by
Public
Coordinates
42.240, -101.420

Hail, Cherry

When
August 3, 7:55 PM CST
Where
Cherry County, 6.72 mi WNW of Irwin
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
42.900, -102.080

Hail, Sheridan

When
August 3, 6:55 PM MST
Where
Sheridan County, 8.35 mi NE of Gordon
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
42.890, -102.090

Golf ball size hail broke out all the windows on the north side of a home and caused roof damage.

Thunderstorm Wind, Cherry

When
August 3, 8:03 PM CST
Where
Cherry County, 11.92 mi S of Irwin
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
42.710, -101.990

Hail, Sheridan

When
August 3, 7:05 PM MST
Where
Sheridan County, 6.22 mi ENE of Gordon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.840, -102.090

Hail, Sheridan

When
August 3, 7:07 PM MST
Where
Sheridan County, 0.69 mi N of Gordon
Measured
2.5 in hail
Reported by
Public
Coordinates
42.810, -102.200

Hail, Grant

When
August 3, 7:15 PM MST to 7:20 PM MST
Where
Grant County, 3.85 mi ENE of Whitman
Measured
1 in hail
Reported by
Public
Coordinates
42.070, -101.450

The hail lasted for 5 to 10 minutes.

Hail, Cherry

When
August 3, 8:24 PM CST
Where
Cherry County, 9 mi S of Irwin
Measured
1 in hail
Reported by
Public
Coordinates
42.750, -101.940

Thunderstorm Wind, Cherry

When
August 3, 8:24 PM CST
Where
Cherry County, 11.92 mi S of Irwin
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
42.710, -101.990

Hail, Hooker

When
August 3, 7:50 PM MST to 8:00 PM MST
Where
Hooker County, 17.82 mi WSW of Mullen
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.950, -101.350

The hail lasted approximately 10 minutes.

Thunderstorm Wind, Sheridan

When
August 3, 7:55 PM MST
Where
Sheridan County, 4.57 mi W of Hay Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.680, -102.770

The public reported wind speeds of 60 MPH.

Hail, Cherry

When
August 3, 9:00 PM CST
Where
Cherry County, 8.43 mi S of Irwin
Measured
0.75 in hail
Reported by
Public
Coordinates
42.760, -101.920

Heavy Rain, Cherry

When
August 3, 9:00 PM CST
Where
Cherry County, 35.55 mi WSW of Merritt Res
Reported by
Public
Coordinates
42.380, -101.540

Thunderstorm Wind, Boyd

When
August 3, 9:00 PM CST
Where
Boyd County, 4.55 mi WSW of Naper
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
42.940, -99.160

Five inch tree branches were broken by thunderstorm wind gusts.

Hail, Hooker

When
August 3, 8:10 PM MST
Where
Hooker County, 5.48 mi SSW of Mullen
Measured
1.75 in hail
Reported by
Public
Coordinates
41.980, -101.080

Hail, Thomas

When
August 3, 10:00 PM CST
Where
Thomas County, 11.96 mi SW of Thedford
Measured
1.75 in hail
Reported by
Public
Coordinates
41.880, -100.770

Hail, McPherson

When
August 3, 10:00 PM CST
Where
McPherson County, 9.69 mi N of Ringgold
Measured
1.75 in hail
Reported by
Public
Coordinates
41.660, -100.810

Thunderstorm Wind, Cherry

When
August 3, 10:30 PM CST
Where
Cherry County, 1.67 mi WNW of Wood Lake
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.640, -100.260

The public estimated winds at 60 mph or higher.

Hail, Lincoln

When
August 3, 11:25 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.130, -100.770

Hail, Lincoln

When
August 3, 11:45 PM CST
Where
Lincoln County, 2.14 mi NNW of Wellfleet
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
40.780, -100.740

Hail, Lincoln

When
August 3, 11:48 PM CST
Where
Lincoln County, 3.45 mi N of Wellfleet
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
40.800, -100.730

Hail, Frontier

When
August 4, 12:20 AM CST
Where
Frontier County, 3.77 mi WNW of Maywood
Measured
1 in hail
Reported by
Public
Coordinates
40.700, -100.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187761, 187762, 187792, 187763, 187764, 187766, 187781, 187782, 187794, 187769, 187767, 187780, 187771, 187793, 187783, 187798, 187791, 187795, 187799, 187788, 187790, 187797, 187796, 187785, 187787, 187786, 187802.